Adverse drug reactions are a major clinical problem, accounting for 2%-6% of all hospital admissions. And, 6%-15% of hospitalized patients experience a serious adverse drug reaction that contributes to longer hospital stays and higher costs. It is crucial for clinicians to detect, diagnose, and report adverse drug reactions to ensure safe prescribing and continued drug safety monitoring, as illustrated by this brief case presentation.
A 72-year-old male presented to the emergency department in acute respiratory distress due to severe angioedema of the face and tongue; the patient required intubation. He denied prior episodes of angioedema. A careful evaluation of all possible causes of angioedema, including a thorough assessment of the medications used by the patient, led to the conclusion that this life-threatening incident could be attributed only to a reaction to an angiotensin-converting enzyme (ACE) inhibitor. The patient had been on ACE inhibitor therapy for hypertension for more than five years and at the time of admission had been taking a combination of benazepril and amlodipine for more than two years. This medication was immediately discontinued, and he recovered fully after five days in the ICU on mechanical ventilation.
ACE Inhibitor-Associated Angioedema
ACE inhibitors are used by more than 35 million people worldwide to treat hypertension, heart failure, and diabetes mellitus; still, many physicians believe they are underprescribed.1 Angioedema is a serious complication of ACE inhibitor therapy that occurs in 0.1% to 0.68% of patients taking ACE inhibitors.2,3
Angioedema presents with a non-pitting swelling of subcutaneous or submucosal tissue without desquamation. Angioedema associated with ACE inhibitor use is rapid in onset, occurring minutes to hours after ingestion, does not present with urticaria, and usually lasts no more than 48 hours.4 At times, angioedema related to ACE inhibitor therapy occurs in the intestine, causing abdominal pain, diarrhea, and vomiting without mucocutaneous signs.1,4
Certain risk factors for developing ACE inhibitor-related angioedema include age older than 65, seasonal allergies, and black ethnicity. Another risk factor pertinent to our case presentation is the patient’s length of time on ACE inhibitor therapy. One study found that ACE inhibitor-associated angioedema occurred at a rate that was nine times higher during the first month of therapy than during subsequent months of therapy.2 Agostoni and colleagues found that ACE inhibitor-associated angioedema could occur in patients who had been on ACE inhibitor therapy for as long as eight years.5
ACE inhibitor-induced angioedema is probably a multifactorial process. Angiotensin-converting enzyme (ACE) metabolizes angiotensin I to angiotensin II in vivo and is a major inactivator of bradykinin. ACE and aminopeptidase P are the major pathways of bradykinin metabolism. A minor pathway uses carboxypeptidase N, which metabolizes bradykinin to its active metabolite, des-Arg-bradykinin. Des-Arg-bradykinin can then be inactivated by ACE and aminopeptidase P. In patients who had angioedema caused by ACE inhibitors, higher levels of des-Arg-bradykinin were found due to decreased activity of aminopeptidase P, which normally plays a major role in bradykinin breakdown when an ACE inhibitor is present.6
Bradykinin is a beta2 receptor agonist, but, when it is metabolized by carboxypeptidase N to des-Arg-bradykinin, it becomes a beta1 receptor agonist.6
During ACE inhibitor therapy, bradykinin can be inactivated by aminopeptidase P or metabolized into a beta1 receptor agonist by carboxypeptidase N, which is then broken down by aminopeptidase P. If aminopeptidase P is not active, then bradykinin can be converted to des-Arg-bradykinin, which can then act on upregulated beta1 receptors in the oropharynx and tongue, producing vasodilation, increased capillary permeability, and pain.
Treatment of ACE inhibitor-induced angioedema includes discontinuing the ACE inhibitor and providing symptomatic support. Although some ACE inhibitors are more likely than others to cause angioedema, a patient who has had an episode of ACE inhibitor-associated angioedema should never again use any ACE inhibitor.3 Angiotensin receptor blockers (ARBs) do not affect the bradykinin system; however, they can cause angioedema (0.13% in one trial of ARBs), and it is not known if ARBs should be avoided in patients who have had ACE inhibitor-induced angioedema.7 Therapy with a bradykinin receptor antagonist to prevent or resolve ACE inhibitor-associated angioedema has not yet been studied in detail.1
Adverse drug reactions can present clinically in many different ways, and, indeed, these reactions have deposed syphilis and tuberculosis as the mimic of disease. Many adverse drug reactions are mild, but others can be severe and, occasionally, life-threatening. This variability in manifestations means clinicians always have to consider that the drug may be the cause of the patient’s symptoms. TH
Johnson is a medical student at the Kansas City University of Medicine and Biosciences, Kansas City, Mo. Dr. Egger is a consultant in general internal medicine at the Mayo Clinic, Rochester, Minn.
- Byrd JB, Adam A, Brown NJ. Angiotensin-converting enzyme inhibitor-associated angioedema. Immunol Allergy Clin North Am. 2006;26(4):725-737.
- Kostis JB, Kim HJ, Rusnak J, et al. Incidence and characteristics of angioedema associated with enalapril. Arch Intern Med. 2005 Jul;165(14):1637-1642.
- Kostis JB, Packer M, Black HR, et al. Omapatrilat and enalapril in patients with hypertension: the Omapatrilat Cardiovascular Treatment vs. Enalapril (OCTAVE) trial. Am J Hypertens. 2004 Feb;17(2):103-111.
- Kaplan AP, Greaves MW. Angioedema. J Am Acad Dermatol. 2005;53:373-388.
- Agostoni A, Cicardi M, Cugno M, et al. Angioedema due to angiotensin-converting enzyme inhibitors. Immunopharmacology. 1999;44:21-25.
- Molinaro G, Cugno M, Perez M, et al. Angiotensin-converting enzyme inhibitor-associated angioedema is characterized by a slower degradation of des-arginine(9)-bradykinin. J Pharmacol Exp Ther. 2002;303:232-237.
- Ward KE, Hume AL. Olmesartan (benicar) for hypertension. Am Fam Physician. 2005;72:673-674.